Michigan, 2011Rip Current in Michigan, September 4, 2011
September 4, 2011 · NWS IWX · 1 event in 1 county or zone
High waves on southeastern Lake Michigan cause rough conditions along the lake shore areas, where rip currents were common. One rip current at New Buffalo Public beach contributed to the death of 25 year old, plus minor injuries to a lifeguard.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High waves on southeastern Lake Michigan cause rough conditions along the lake shore areas, where rip currents were common. One rip current at New Buffalo Public beach contributed to the death of 25 year old, plus minor injuries to a lifeguard. A second man was also caught by the rip current, but was rescued from a swim buoy and refused treatment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 4, 2:49 PM EST, 41 minutes earlier.
Area forecast discussion, Sep 4, 2:49 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT SUN SEP 4 2011
.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT.
COLD FRONT CONTINUES TO MOVE THROUGH THE AREA...PRESENTLY DEPICTED
NICELY ON RADAR WITH PRECIPITATION FROM ROUGHLY MARION INDIANA TO
SOUTH OF HILLSDALE MI. A THIN AREA IN THE CLOUD COVER OVER NE
INDIANA AND NW OHIO HAS ALLOWED FOR SFC BASED LI'S TO DROP INTO THE
-1 TO -3 C RANGE. THIS HAS RESULTED IN A FEW OF THE SHOWERS
INTENSIFYING AND PRODUCING A FEW LIGHTNING STRIKES ACROSS THE SAME
AREA. ADDITIONAL SHOWERS WERE TRYING TO DEVELOP AHEAD OF THE FRONT
IN YET ANOTHER SMALL POCKET OF INCREASED INSTABILITY FROM CELINA TO
NORTH OF LIMA OHIO. WILL GO WITH PRE 1ST PERIOD WORDING IN ZONES
WITH BULK OF ACTIVITY LIKELY EXITING BY 00Z MON.
LOWER DEWPTS WERE WORKING IN AS WAS COLDER AIR ALOFT WITH LARGE BUT
BROKEN FIELD OF CAA CLOUD COVER ACROSS MUCH OF WISCONSIN...INTO
NORTHERN ILLINOIS. DO EXPECT SOME OF THIS TO BREAK UP WITH LOSS OF
HEATING. HOWEVER...STRATUS DECK WILL LIKELY DEVELOP AND LEAVE MUCH
OF THE AREA WITH PARTLY TO MOSTLY CLOUDY SKIES. TEMPS WILL FALL OFF
INTO THE 50S WITH CLOUD COVER HELPING KEEP THEM UP SOMEWHAT. DID
MAINTAIN CHANCE OF LAKE EFFECT SHOWERS LATER THIS EVENING INTO THE
OVERNIGHT HOURS AS DELTA T'S INCREASE INTO THE UPPER TEENS.
ON MONDAY INTO MONDAY NIGHT...WINDS WILL EVENTUALLY BECOME MORE
NORTHERLY AND NE WITH TIME...ALLOWING ANY LAKE EFFECT CLOUD COVER TO
DISSIPATE OR SHIFT WESTWARD. HEATING WILL TAKE PLACE AND GIVEN COLD
TEMPS ALOFT...WILL SEE CU DEVELOPMENT IN THE AFTERNOON. A WEAK
DISTURBANCE WILL PASS TO THE NORTH AND COLDEST AIR ALOFT ACROSS THE
NORTH MAY ALLOW FOR A FEW LIGHT SHOWERS OR SPRINKLES...ALREADY
HANDLED WELL BY GRIDS. HIGHS WILL ONLY BE IN THE 60S WITH LOWS
MONDAY NIGHT DROPPING BACK INTO THE UPPER 40S TO LOWER 50S.
&&
.LONG TERM...
TUESDAY THROUGH SUNDAY
BLOCKING PATTERN WILL DOMINATE THE EXTENDED PERIOD WITH MASSIVE
WESTERN NOAM RIDGING EXPECTED. KATIA AND LEE WILL HELP IN SUSTAINING
THE BLOCKED PATTERN BY SUPPORTING EASTERN NOAM NEGATIVE MID LEVEL
HEIGHT ANOMALIES. ONGOING DIGGING TROUGH OVER THE GREAT LAKES WILL
SHIFT QUICKLY EAST AND MAY PARTIALLY PHASE WITH LEE REMNANTS.
CERTAINLY DO NOT LIKE THE 00Z GEM AND 12Z NAM SOLUTIONS OF LONG WAVE
TROUGH PHASING WITH LEE...WHICH QUICKLY GRABS LEE REMNANTS AND
SHIFTS THIS SYSTEM EAST. THIS IS LIKELY DUE TO MUCH TOO AGGRESSIVE
CAA BELOW THE H5 GREAT LAKES TROUGH...AS H85 THERMAL FIELDS ARE 2-3C
COLDER THAN ALL OTHER MODELS IN THE GREAT LAKES. HENCE...WILL
CONTINUE TO SIDE WITH A 12Z GFS/00Z ECMWF/AND 12Z GEM
SOLUTION...WHICH ENCOMPASSES THERMAL/MOMENTUM CONCERNS AT THIS TIME.
THUR-SAT...SEASONAL CONDITIONS FORECAST WITH OVERALL BLOCKED FLOW. LEE
REMNANTS CONTINUE TO BE PROGGED INTO THE AREA SUPPORTING A CLOSED UPPER
LOW. GIVEN THE TROPICAL NATURE OF THIS SYSTEM WITH AMPLE LL MOISTURE
PRESENT AND BLOCKED FLOW LIKELY SUPPORTING SYSTEM TRAJECTORIES INTO
THE OH VALLEY...HAVE MAINTAINED INCREASED CLOUDS OVER THE SE THUR-FRI
WITH A LOW CHANCE POP MENTION FOR POTENTIAL INFLUENCE FROM THIS
SYSTEM...WHICH CONTINUES TO HAVE THE SUPPORT FROM SEVERAL SOURCES OF
GUIDANCE. RETAINED PREVIOUS WIDESPREAD POPS FOR CONSISTENCY
SAKE...ALTHOUGH BEST CHANCE FOR RAIN WILL BE IN THE SE HALF...GIVEN
DRY NORTHERLY FLOW/TRACK UNCERTAINTY/AND HIGHEST CLUSTERING OF UPPER
LEVEL LOW CENTER TRACKS AND QPF. AIRMASS MODIFICATION WILL SUPPORT A
SLOW WARMING TREND INTO THURSDAY WITH H85 TEMPS RISING TO AROUND
12C...ALTHOUGH REMAINED CONSERVATIVE PER HIGHS THUR-FRI /ESP SE/
GIVEN POTENTIAL CLOSED UPPER LOW/LEE INFLUENCE...WITH PRECIP CHANCES
AND CLOUD POTENTIAL. OPTED TO RETAIN A DRY FORECAST PER SATURDAY
GIVEN CONTINUED LOW CONFIDENCE IN UPPER LOW LOCATION...TRENDING MORE
TOWARD CLIMO ATTM.
SUN...UPPER LOW TRACK AND LOCATION WILL REMAIN A LARGE UNKNOWN FOR
THE NEXT SEVERAL MODEL RUNS. IN ADDITION...ACTIVE NORTHERN STREAM
RIDGE PERIPHERY FLOW IS PROGGED TO SUPPORT LOWER HEIGHTS INTO THE NE
CONUS IN MEAN GEFS PROGS...GIVEN RIDGE TOPPING DISTURBANCES AND
THEIR REFLECTED LL THERMAL ADVECTION INFLUENCES. UNTIL THEN...LOW
CONFIDENCE WILL REMAIN IN THE LATE EXTENDED PERIOD. OPTED TO SIDE
TOWARD THE WARM SIDE OF CLIMO GIVEN CONSENSUS PROGGED THERMAL
FIELDS...WITH NO WX MENTION ATTM.
&&
.AVIATION...
MVFR CIGS EXPECTED TO PERSIST THROUGH MUCH OF THE PERIOD AT KSBN
WITH DEPARTURE OF FRONTAL RELATED LOW CLOUDS AS WELL AS UPSTREAM
MSTR FROM CAA AND LAKE CONTRIBUTION. AT KFWA...CONDITIONS WILL
LIKELY IMPROVE OVERNIGHT AS DRIER AIR WORKS IN. WITH LOSS OF
THICKER CLOUD COVER AND RECENT RAINFALL...COULD BE PATCHY FOG AT
BOTH SPOTS WITH KFWA SEEING BEST CHANCE WITH PARTIAL
CLEARING/THINNING. HAVE ADDED TEMPO AT KFWA LATER TONIGHT FOR MVFR
FOG.
FLGT CONDITIONS WILL IMPROVE DURING THE DAY MONDAY AS DRIER AIR
WORKS IN AND FLOW BECOMES MORE N AND NE PUSHING LAKE EFFECT CLOUD
COVER WEST OF TAF SITES.
&&
.MARINE...
INCREASING NORTHWESTERLY WINDS WILL VEER MORE NORTHERLY WITH TIME
LATER TONIGHT INTO MONDAY AND THEN NE. BUOY OFF COOK NUCLEAR PLANT
SHOWING SOLID 4 TO 5 FOOT WAVES AND THESE SHOULD CONTINUE TO
INCREASE TONIGHT WITH CONTINUED NW FLOW AS WINDS GUST TO 25 TO 30
KNOTS. POTENTIAL FOR GALE FORCE GUSTS NOT OVERLY IMPRESSIVE WITH
LOCAL WRF THE ONLY MODEL HINTING AT WINDS THIS HIGH AND ONLY FOR
TONIGHT. AFTER COORDINATION WITH MARINE OFFICES WILL HOIST GALE
WARNING INTO MONDAY MORNING. WILL LET SCA CONTINUE BEYOND THE 15Z
MONDAY WINDOW GIVEN CONTINUED WAVE ACTION AND WINDS STILL IN THE
20 TO 25 KT RANGE.
DANGEROUS CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE
HOLIDAY WEEKEND ALONG THE LAKE SHORE AREAS WITH RIP CURRENTS
ANTICIPATED TO PERSIST. SWIMMING WOULD NOT BE ADVISED WITH OFFICIALS IN
INDIANA DUNES ALREADY CLOSING BEACHES DUE TO STRONG RIP CURRENT
ACTIVITY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 11 AM EDT MONDAY FOR LMZ043-046. SMALL
CRAFT ADVISORY 11 AM MONDAY UNTIL 8 AM EDT TUESDAY FOR LMZ043-046.
&&
SHORT TERM...FISHER
LONG TERM...JC
AVIATION...FISHER
Hazardous weather outlook, Sep 4, 4:29 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 AM EDT SUN SEP 4 2011
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-051000-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
529 AM EDT SUN SEP 4 2011 /429 AM CDT SUN SEP 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-051000-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
529 AM EDT SUN SEP 4 2011 /429 AM CDT SUN SEP 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE SOUTHEAST LAKE
MICHIGAN SHORELINE TODAY AND TONIGHT. A SMALL CRAFT ADVISORY IS
ALSO IN EFFECT FOR THE NEARSHORE WATERS OF SOUTHEAST LAKE MICHIGAN
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE SOUTHEAST LAKE
MICHIGAN SHORELINE MONDAY THROUGH WEDNESDAY MORNING. A SMALL CRAFT
ADVISORY IS ALSO IN EFFECT FOR THE NEARSHORE WATERS OF SOUTHEAST
LAKE MICHIGAN FROM SUNDAY MORNING THROUGH TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Sep 4, 10:25 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 SW BREMS 41.32N 86.74W
09/03/2011 STARKE IN 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF STATE ROADS 39 AND 8
&&
EVENT NUMBER IWX1101396
JCLocal storm report, Sep 4, 10:39 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 4 S MIDDLEBURY 41.62N 85.71W
09/03/2011 ELKHART IN COUNTY OFFICIAL
LARGE TREE DOWN ONTO A VAN NEAR INTERSECTION OF STATE
ROUTE 13 AND COUNTY ROAD 26. NO INJURIES.
&&
EVENT NUMBER IWX1101397
FISHERLocal storm report, Sep 4, 11:49 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 3 WNW HONEYVILLE 41.61N 85.66W
09/03/2011 LAGRANGE IN COUNTY OFFICIAL
TREES DOWN ON THE ELKHART AND LAGRANGE COUNTY LINE...
BETWEEN COUNTY ROADS 28 AND 32.
&&
EVENT NUMBER IWX1101398
FISHERRip Current, Berrien
- When
- September 4, 3:30 PM EST to 3:34 PM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Around 4:30 pm EDT, lifeguards on the New Buffalo public beach observed two men being pulled out by an apparent rip current. One of the men was able to grab onto a swim zone buoy. However his friend, a 25 year old man from Palos Hills, Illinois, was pulled out further into the lake. A lifeguard was able to rescue the man on the buoy, but waves as high as 12 feet prevented rescuers from reaching the other person. Eventually, a special Coast Guard boat able to handle the high waves, was called in and eventually found the 25 year old male's body floating along the shore. The other swimmer that was rescued refused medical treatment.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 4 to 30, 20112 deaths · $250 million · 1 event
- Wildfire in Texas, September 4 to 13, 20112 deaths · 2 injured · $2.3 million · 1 event
- Flash Flood in Mississippi, September 4 to 5, 20111 death · $20,000 · 1 event
- Tornadoes and Flash Flooding in Alabama, September 4 to 7, 20112 injured · $284,000 · EF0 · 70 events
- Wildfire in Texas, September 4 to 7, 2011$12 million · 2 events
- Wildfire in Texas, September 4 to 6, 2011$10 million · 1 event
- Wildfire in California, September 4 to 10, 2011$10 million · 1 event
- Tornadoes and Flash Flood in Florida, September 4 to 5, 2011$295,000 · EF1 · 12 events
- Tropical Storm in Georgia, September 4 to 5, 201197 events
- Wildfire in Texas, September 4 to 17, 20111 injured · $350,000 · 1 event
- Wildfire in Texas, September 4 to 11, 2011$500,000 · 1 event
- Tornado in Mississippi, September 4, 20111 injured · $100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338843.